Depression/Mental Health Expert Forum
WellbutrinXL and Eating Disorder
About This Forum:

This forum is for questions and support pertaining to mental health issues such as: Anger, Dementia, Depression, Family Problems, Memory Problems, Personality Disorders, Phobias, Schizophrenia, Transitions and Work Problems.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

WellbutrinXL and Eating Disorder

I have been taking Wellbutrin XL for a little over a year for depression.  It has really helped me.  But what I need to know is why should you not take Wellbutrin if you have an eating disorder?  I have researced this but I have not been able to find out what the consequences of having an eating disorder and taking Wellbutrin are?  My family feels I have an eating disorder (anorexia) but I feel I don't.  I eat when I am hungry and I do go for a day or two without eating.  Am I endangering myself by doing this and taking the Wellbutrin?  I appreaciate any information you can provide me.  Thank you.
Related Discussions
242532_tn?1269553979
I am not aware of this limitation of the use of wellbutrin. It is frequently used with success for concommitant depression with eating disorders.
1 Comment
Blank
Avatar_n_tn
My insurance company makes it hard for me to fill my prescription of Wellbutrin because they claim that doctors prescribe it for a variety of reasons other than depression.  One of the reasons they mentioned was weight loss although they didn't explain how/why it causes weight loss.
Blank
Avatar_f_tn
Wellbutrin can cause seizures, especially in people who have or have had an eating disorder.  I don't know why...but it's in the packaging information accompanying the drug.
Blank
Avatar_n_tn
One of the side effects of wellbutrin is loss of appetite I'm assuming if you have an eating disorder welbutrin would make it worse. Has this happened since the welbutrin?
Blank
Avatar_n_tn
I have been taking this med for over a month and have had no noticeable decrease or increase in appetite changes. However it does speed up my metabolism, and decrease my anxiety. i have just upgraded to 300 mg and i am waiting on some more changes. I sometimes get shaky after taking it and also sometimes get a little blurred vision but ultimately there are little or no side effects.
Blank
Avatar_n_tn
Even if you feel you don't have an eating disorder, you should look into tackling your eating habits. I recommend going to a nutritionist who will advise you on the dangers of going a day or two without eating on a constant basis.
Blank
Avatar_n_tn
I have been very annxious and depressed for about 7-8 months.  My doctor perscribed Wellbutrin XL (150 mg)for now and after a week up the dosage to 2 pills per day.
What kind of side affects can this medication have?  The little sample bottles don't come with any of that information and when I asked my doctor, she said that their is no side affects that she knows of.
I'm pretty healthy, other then the pain and aches you get when you are over 50.  My father though had a heart attack and so did his father.  Should I worry about that condition taking Wellbutrin XL.
Also I'm abaout 50 pounds overweight that I have aquired since living in Texas.  Things are bigger in Texas you know, including me know.  I'm seriously working on getting the poundage off.
Anyway if someone can give som more information on this product please do.
Thanks,
Blank
Avatar_n_tn
I've been taking WellbutrinXL300 for a few months now, it wasn't helping that well so my doctor had me take lopressor with it. The side effects are common, like with everything else: dizziness, dry mouth, nausea, vomitting, stomach ache,flushing,head ache or migraine,loss of appetite,weight loss, anxiety or restlessness,shakiness,increased sweating,ringing in the ears,strange taste in mouth,or weakness. I haven't experienced any weightloss, or decrease in appetite, in fact, I'm always hungry and I've gained a ton of weight, but that may be because of taking both drugs together. It doesn't say anything about heart attacks, although it does say if you experience seizures, fast or pounding heartbeat, or chest pains to call your doctor asap. I forgot a couple of doses of both pills, so I decided to try to quit taking them altogether, I need to find out about the side effects of quitting cold turkey, I know they say not to, but I am so tired of being on these, and being hungry all the time. I hope I helped you in some way.           Natalie
Blank
Avatar_n_tn
Hi...I never heard of wellbutrin and the eating disorder thing but I was hoping maybe someone could tell me if it causes a person on it to seem almost drugged or drunk, like slurring words and such. Is that a sign of taking too much or is this normal when first starting the drug? My mother has been prescibed that amongst other anti-depressants and she always sounds drunk on the phone...she says it's due to the meds....but i wonder. Thank you for any feedback u may have.
Blank
Avatar_n_tn
I've taken Wellbutrin for several years.  At first, I lost weight, but then gained it all back.  I lost more the past year, but that's due to changing my eating habits, and not the combination of meds.
Wellbutrin is the same chemical as Zyban, being promoted to help stop smoking.  
My independent theory on losing appetite with Wellbutrin is that things "taste" different, and the snacks I ate most weren't as satisfying as before.  Chocolate didn't taste good...
Side effects almost all diminished after a month.  Effectiveness against depression occurred 1-2 weeks after determining the effective dose.

The only side effect I still have (5+ years) is a slight sense of dizziness when I'm standing near a drop-off (like in hotels with open hallways surrounding an large atrium)
I've learned to deal with that, but I have a long history of treatment with a variety of psych meds and I expect side effects that diminish over time.  I'm willing to put up with a lot to get relief.  I take a combination of meds and I've only noticed being "out of it" with some tricyclics or a few of the newer SSRI meds.  I work in a laboratory, and I've avoided meds that reduce my level of alertness because it would be a safety hazard
I would probably drop the dose in half for a week before discontinuing Wellbutrin.  You start with a graduated dose, it seems reasonable to spend one week at half or another lower dose (depends if you have 100mg or 150 mg pills).  I've been told that cold turkey is not a problem with the SSRIs, I just haven't ever done that.

Blank
This Forum's Experts
351246_tn?1379685732
Dr. Kokil MathurBlank
Consultant
,
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank
242532_tn?1269553979
Blank
3 Reasons Why You are Still Binge E...
Jul 14 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating: What Your Closet ...
Jul 09 by Roger Gould, M.D.Blank